Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 126, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 8, 2017, 4:38 PM EDT for Charlotte County, Halifax County, Virginia. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2017, 4:38 PM EDT (20:38 UTC)
- Expired
- Jul 8, 2017, 5:21 PM EDT
- In force
- 43 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Charlotte County, VA, Halifax County, VA
The radar
The Raleigh/Durham radar (KRAX), 135 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 4:38 PM EDT | TSTM WND DMG | 6 Sw Nathalie, VA | MULTIPLE TREES WERE BLOWN DOWN ALONG HIGHWAY 501. |
| Jul 8, 4:45 PM EDT | TSTM WND DMG | 4 Ssw Nathalie, VA | ONE TREE DOWN ON LOWER LIBERTY RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1227 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
237
WUUS51 KRNK 082038
SVRRNK
VAC037-083-082145-
/O.NEW.KRNK.SV.W.0126.170708T2038Z-170708T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
438 PM EDT SAT JUL 8 2017
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Southeastern Charlotte County in south central Virginia...
Central Halifax County in south central Virginia...
* Until 545 PM EDT
* At 438 PM EDT, a severe thunderstorm was located near Leda, moving
east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Redoak...
Clover...
Nathalie...
Scottsburg...
and Mt Laurel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3688 7850 3672 7864 3681 7908 3695 7906
3696 7848
TIME...MOT...LOC 2038Z 275DEG 28KT 3686 7902
HAIL...1.00IN
WIND...60MPH
$$
DS3 follow-up statements
862
WWUS51 KRNK 082052
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
452 PM EDT SAT JUL 8 2017
VAC037-083-082145-
/O.CON.KRNK.SV.W.0126.000000T0000Z-170708T2145Z/
Charlotte VA-Halifax VA-
452 PM EDT SAT JUL 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHEASTERN CHARLOTTE AND CENTRAL HALIFAX COUNTIES...
At 451 PM EDT, a severe thunderstorm was located over Crystal Hill,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Redoak...
Clover...
Nathalie...
Scottsburg...
and Mt Laurel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3688 7850 3672 7864 3678 7893 3683 7899
3691 7897 3695 7902 3696 7848
TIME...MOT...LOC 2051Z 275DEG 28KT 3685 7889
HAIL...1.00IN
WIND...60MPH
$$
DS751
WWUS51 KRNK 082106
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
506 PM EDT SAT JUL 8 2017
VAC037-083-082145-
/O.CON.KRNK.SV.W.0126.000000T0000Z-170708T2145Z/
Charlotte VA-Halifax VA-
506 PM EDT SAT JUL 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHEASTERN CHARLOTTE AND NORTHEASTERN HALIFAX COUNTIES...
At 505 PM EDT, a severe thunderstorm was located over Clover, moving
east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Redoak...
Clover...
Scottsburg...
Mt Laurel...
and Wylliesburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3688 7850 3672 7864 3676 7882 3695 7888
3696 7848
TIME...MOT...LOC 2105Z 275DEG 28KT 3684 7875
HAIL...<.75IN
WIND...60MPH
$$
DS963
WWUS51 KRNK 082121
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
521 PM EDT SAT JUL 8 2017
VAC037-083-082129-
/O.CAN.KRNK.SV.W.0126.000000T0000Z-170708T2145Z/
Charlotte VA-Halifax VA-
521 PM EDT SAT JUL 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHARLOTTE AND
NORTHEASTERN HALIFAX COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
Remember, a Severe Thunderstorm Warning still remains in effect for
central Charlotte and north central Halifax Counties until 600 PM
EDT.
LAT...LON 3688 7850 3672 7864 3676 7882 3695 7888
3696 7848
TIME...MOT...LOC 2117Z 275DEG 28KT 3683 7861
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:35 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 8, 2:35 PM EDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 235 PM EDT Sat Jul 8 2017 .SYNOPSIS... A cold front will travel southeast across our region this evening into tonight. Behind the front, expect cooler temperatures and dry weather for tonight and Sunday. Mainly dry weather is anticipated again Monday followed by a gradual warming and moistening trend. && .NEAR TERM /THROUGH SUNDAY/... As of 235 PM EDT Saturday... An upper level trough will deepen across the Ohio Valley this afternoon into Sunday. In response to the deepening upper level trough, a cold front will travel east across our region this afternoon into tonight, then it stalls Sunday along the Carolina Coast. Moisture is expected to pool along the front resulting scattered showers and thunderstorms this afternoon into this evening. Storms will develop over the higher terrain and spread eastward into the Piedmont. Shaped the evening into tonight ISC pops towards a blend of HRRR and NAM. The SPC mesoscale analysis showed deep layer moisture flux convergence along the southern Blue ridge mountains. LIs at 18z were minus 2 to minus 4 and SBcapes were 1000 to 1500 j/kg across southern portions of the forecast area. The SPC Day One convective outlook highlights a marginal to slight risk across a large portion of the forecast area. The slight risk is in the south from Darby in Wilkes to MTV in Henry to Drakes Branch in Charlotte county. The main threat is for stronger thunderstorms capable of producing damaging wind gusts through the evening hours. Behind the front, advection of cooler temperatures and drier air is anticipated tonight. Added some patchy fog in the Greenbrier Valley late tonight into Sunday morning. Low temperatures tonight will range from the lower 50s in the mountains to the mid 60s in the Piedmont. Noticeably less humid Sunday as a 500 mb longwave trough digs into the mid-Atlantic and central Appalachians. To the southeast, little to no significant effects expected from stalled remnant frontal zone in the eastern Carolinas. Any early-morning stratus or fog erodes quickly by mid Sunday morning. Plenty of sunshine is welcomed for Sunday afternoon with high temperatures from the lower 70s in the northwest mountains to the upper 80s in the Piedmont. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... As of 235 PM EDT Saturday... Surface high pressure will be centered over the Mid Atlantic region on Sunday night through Monday night. Moisture will be limited during this time frame with surface dew points in the 50s and precipitable water values between 0.5 and 0.75 inches. This high fades and southwest low level winds around subtropical high take over on Tuesday, increasing moisture across the area. Chance for showers and thunderstorms remains confined north of I-64 and south of I-40. Stayed at or just below bias corrected MOS guidance for lows on Sunday night, especially along the ridge in southeast West Virginia and in the elevated valleys like Burkes Garden and Mountain Lake. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... As of 1245 PM EDT Saturday... More zonal pattern Tuesday night through Thursday at 500 MB with the upper ridge across the southern half of the country. Heights over the Mid Atlantic region rise to just over 590 dm by Tuesday. 500 MB flow amplifies by next weekend with a strong ridge again over the west and trofing in the east. Hot air mass in the west builds east at the beginning of the week, reaching southeast West Virginia, southwest Virginia and northwest North Carolina on Tuesday. Models suggest enough synoptic support on Friday for a more organized threat of showers and thunderstorms. Not out of the question for a convective complex to impact the region at some point next week as clusters of showers and thunderstorms move along a front that will extend from the mid Mississippi Valley to the Carolinas by Saturday morning. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... As of 134 PM EDT Saturday... Surface cold front will pass through the Mid-Atlantic Region this afternoon into tonight with a wind shift from southwest to northwest. Scattered MVFR convection will take place primarily ahead of the front this afternoon into tonight. Showers and thunderstorms will advance south and east into the piedmont of NC and far eastern VA. The taf site with the best chance for a thunderstorm is KDAN. Decided to add mention in taf because storm could contain gusty winds. Kept VCTS in most taf locations ahead of the front. Cooler dryer air will move into the region tonight and Sunday promoting VFR. Models suggest some potential for IFR fog in the mountain valleys tonight. There is enough wind to hint fog development. Elected to add mention of MVFR fog in KLWB where the opportunity is greatest a few hours early Sunday. VFR conditions will continue Sunday afternoon. High confidence in ceilings, visibilities and winds during the taf period. Extended Aviation Discussion... A dry airmass will infiltrate the Mid-Atlantic region for the latter half of the weekend as dry High Pressure builds across the forecast area from the northwest. This will result in VFR conditions Sunday night and Monday. Moisture will make a return by the middle of the week with MVFR showers/storms and potential for late night fog returning for Tuesday-Thursday. The unsettled weather could hold on into the weekend. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...KK NEAR TERM...KK SHORT TERM...AMS LONG TERM...AMS AVIATION...KK/PM
Hazardous weather outlook, Jul 8, 3:18 PM EDT, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 318 PM EDT Sat Jul 8 2017 NCZ003>006-019-020-VAZ032-043-044-058-059-091200- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Henry- Pittsylvania-Halifax-Charlotte- 318 PM EDT Sat Jul 8 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia and southwest Virginia. .DAY ONE...This afternoon and tonight. There is a slight risk for severe storms this afternoon and evening. The main threat is damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat index values will be near 100 degrees Wednesday afternoon. Otherwise there is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ007-009>018-022-023-033>035-045>047-WVZ042-091200- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Roanoke-Botetourt-Franklin- Bedford-Amherst-Campbell-Appomattox-Buckingham-Mercer- 318 PM EDT Sat Jul 8 2017 This Hazardous Weather Outlook is for northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a marginal risk for strong to severe storms in southern Virginia and northern North Carolina this afternoon and evening. The main threat is isolated strong to damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ019-020-024-WVZ043-044-507-508-091200- Alleghany VA-Bath-Rockbridge-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 318 PM EDT Sat Jul 8 2017 This Hazardous Weather Outlook is for west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 8, 3:07 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
307 PM EDT SAT JUL 8 2017
VAZ009-081930-
Smyth-
307 PM EDT SAT JUL 8 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SMYTH COUNTY...
At 307 PM EDT, a strong thunderstorm was located over Chilhowie,
moving southeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Marion...
Chilhowie...
Thomas Bridge...
Adwolf...
and Quarry.
LAT...LON 3689 8172 3681 8145 3668 8164 3679 8170
3684 8175
TIME...MOT...LOC 1907Z 302DEG 19KT 3683 8169
DSSpecial weather statement, Jul 8, 4:02 PM EDT, 36 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 402 PM EDT SAT JUL 8 2017 VAZ044-058-082030- Halifax-Pittsylvania- 402 PM EDT SAT JUL 8 2017 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PITTSYLVANIA AND WEST CENTRAL HALIFAX COUNTIES... At 402 PM EDT, a strong thunderstorm was located over Chalk Level, moving east at 25 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Chatham... Mt Airy... Ingram... Java... and Leda. LAT...LON 3685 7944 3697 7924 3692 7896 3670 7920 TIME...MOT...LOC 2002Z 289DEG 21KT 3687 7927 DS
Special weather statement, Jul 8, 4:33 PM EDT, 5 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 433 PM EDT SAT JUL 8 2017 VAZ058-082100- Halifax- 433 PM EDT SAT JUL 8 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HALIFAX COUNTY... At 432 PM EDT, a strong thunderstorm was located over Leda, moving east at 35 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Nathalie... Mt Laurel... Leda... and Crystal Hill. If you are on or near Banister Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. LAT...LON 3683 7913 3693 7911 3695 7875 3676 7876 TIME...MOT...LOC 2032Z 275DEG 28KT 3687 7906 DS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 3:07 PM EDT | Special Weather Statement | RNK | Smyth | 23 min |
| Jul 8, 4:02 PM EDT | Special Weather Statement | RNK | Pittsylvania | 28 min |
| Jul 8, 4:33 PM EDT | Special Weather Statement | RNK | Halifax | 27 min |
| Jul 8, 4:50 PM EDT | Special Weather Statement | RNK | Halifax | 25 min |
| Jul 8, 4:56 PM EDT | Special Weather Statement | RNK | Pittsylvania | 34 min |
| Jul 8, 5:04 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax | 56 min |
| Jul 8, 5:30 PM EDT | Special Weather Statement | RNK | City of Danville | 30 min |
| Jul 8, 5:34 PM EDT | Special Weather Statement | RNK | Halifax | 26 min |
| Jul 8, 5:38 PM EDT | Special Weather Statement | RNK | Halifax | 37 min |
| Jul 8, 5:56 PM EDT | Special Weather Statement | RNK | City of Danville | 34 min |
| Jul 8, 6:11 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania, City of Danville | 49 min |
| Jul 8, 6:39 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 40 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.